Some Dietary Supplements Linked to Liver Damage
Bodybuilding, Weight Loss Supplements Worst Culprits
WebMD News Archive
Bodybuilding, Weight Loss Supplements
Different supplements were associated with different types of liver injury, Navarro says. "We're not saying they all caused liver injury. They did appear to have the potential to cause harm and people need to recognize that," he says.
Bodybuilding supplements were linked to jaundice -- exclusively in men -- that can last a month or more, Navarro says. And if the word jaundice brings to mind the typically harmless and temporary yellow tint of newborns' skin and eyes, think again.
"Bodybuilding products left some men bright yellow and itching like crazy with a jaundice so severely debilitating they couldn't work. Their quality of life deteriorated," Navarro says. More than half of the 29 men taking these supplements had to be hospitalized in the study.
Weight loss supplements were linked to even worse damage -- inflammation of the liver that in some cases could have been fatal without a liver transplant, he says. In the study, 12% of the 17 people taking weight loss products needed a transplant.
In about half of the cases involving bodybuilding supplements and 41% of cases involving weight loss supplements, the researchers concluded that the products "definitely" were the cause of drug-induced liver injury. The people weren't taking any other medication, Navarro says.
Other types of supplements that were implicated in 10% to 14% of cases were immune-boosters, cough and cold products, and depression and anxiety products.
Involve Doctor in Conversation
Donald M. Jensen, MD, professor of medicine and director of the Center for Liver Diseases at the University of Chicago Medical Center, says it's important to tell your doctor if you are thinking about taking supplements, as they can offer guidance about which ones may be beneficial. In some cases, they may want to monitor your liver enzymes, he says. Jensen was not involved with the work.
Also, "patients need to be label readers," he says. "You can't just assume that everything out there is safe; there are [products] out there that can be potentially damaging."
Duffy MacKay, ND, vice president of scientific and regulatory affairs at the Council for Responsible Nutrition (CRN), tells WebMD that liver damage in people on supplements is likely due to "spiking" with undisclosed ingredients.